Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2000, 12:52 AM CDT for Butler County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 12:52 AM CDT (05:52 UTC)
- Expired
- Jul 10, 2000, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:55 AM CDT | Thunderstorm Wind 52 E | Shell Rock, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100553 SVRDSM TTAA00 KDMX DDHHMM IAC023-100630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1252 AM CDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 130 AM * AT 1251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ALLISON...OR ABOUT 30 MILES NORTHWEST OF WATERLOO...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTH OF SHELL ROCK NOW DUMONT NOW ALLISON NOW CLARKSVILLE NOW VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4255 9303 4254 9259 4290 9255 4290 9302 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 9, 9:45 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CDT SUN JUL 9 2000 EXPANDED FLASH FLOOD WATCH A LITTLE FURTHER SOUTH PER CURRENT RADAR TRENDS AND EXPECTED POSITION OF LOW LEVEL JET. SEVERE WATCH FOR NORTHWEST IOWA WILL BE OUT MOMENTARILY. MAIN THREAT APPEARS TO BE STRAIGHT LINE WINDS AND FLASH FLOODING. .DSM...FFA TONIGHT CENTRAL AND NRN CWA. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:44 PM CDT | Flash Flood Warning | DMX | Emmet | 18 hr |
| Jul 9, 11:05 PM CDT | Flash Flood Warning | DMX | Palo Alto | 15 hr |
| Jul 9, 11:30 PM CDT | Flash Flood Warning | DMX | Kossuth | 15 hr |
| Jul 9, 11:48 PM CDT | Flash Flood Warning | DMX | Humboldt | 15 hr |
| Jul 10, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 36 min |
| Jul 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 40 min |
| Jul 10, 12:29 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 15 hr |
| Jul 10, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 48 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 51 min |
| Jul 10, 1:29 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 15 hr |
| Jul 10, 1:44 AM CDT | Flash Flood Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto | 15 hr |
| Jul 10, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
| Jul 10, 4:47 AM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth | 15 hr |
| Jul 10, 5:19 AM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.